A Little Repair Work

I feel like I’m taking myself to the repair shop. Again. Maybe I’m one of those models that Consumer Reports would rate as a “lemon,” because I have so many issues that just aren’t easy to fix. And as soon as I fix one thing, another thing doesn’t work right.

(This is where a cheerier, cornier version of me would say something about taking lemons and making lemonade, but I am not cheery or corny. Instead I say, let the lemons be lemons! Sourness has a right to exist, too.)

Medication Repair

So at the repair shop, I have a couple of things to work on. One is my recurrent chemical imbalance. Earlier this week, I met with Tabitha and talked to her about just abandoning all meds and getting support through withdrawal. She wasn’t a fan of this suggestion. But she did agree we could get rid of something and see if that would help with the tingly body, muscle spasms, poor concentration, sleep interruptions, etcetera. She suggested I give up the bupropion (generic Wellbutrin). It works on dopamine, and back in February when I did the neurotransmitter testing, my dopamine levels already came back fine. So maybe I don’t really need that, maybe it is over-stimulating me.

I went along with her reasoning during the appointment, but after that, I wondered. That evening, I took my nortriptyline dose, and within an hour or so, I felt the tingliness was turned up from medium low to very high. It wouldn’t let me settle down, so much so that at one thirty in the morning, as a thousand little needles poked my hands and arms and feet and up the inside of my legs… I told myself, “No more! I am not taking this anymore! This is the last night of this!”

Wednesday, by light of day I could see that just because it got worse after my evening dose of nortriptyline didn’t necessarily mean that was the cause. And yet, that part of me that aggravated late at night remained adamant in the morning. “Stop overriding your body,” it said. “You know what your body is feeling. Can you give it some respect for a change?”

So sent an email:

Hi Tabitha,

Last night I took the nortriptyline around 10pm. By 11:30, when I was going to bed, the tingliness I talked about had gone back up to very high, and I again had the muscles contractions. This made it very hard to go to sleep, and I woke up several times. I still have those feelings this morning, maybe not quite as high but very noticeable.
Lying in bed last night, I just kept thinking, “I can’t take the nortriptyline anymore. I can’t do this to myself.”
I know we talked about dropping the bupropion, but my experience keeps telling me it always gets worse soon after I take the nortriptyline. Would you be okay if instead I drop the nortriptyline?

 

Even now as I re-read the email, I am a little surprised by the way I am asking for her permission, so tentatively. How easily I give up my power over my own body! I feel a little ashamed about that, and a little sad.  But as the day passed, my confidence grew, and I told my husband, “No matter what Tabitha says, I’m not taking it.”

In the evening, I received her reply:

Hi Q,

Follow your instincts. If your intuition is telling you not to take the nortriptyline anymore then that is great information!

Yes, stop it now. See how you do and then listen to your intuition and see when it tells you to stop the Wellbutrin.

I am so glad to hear that your spirit is communicating with you!!

I love this response. I appreciate her faith in what my body is telling me–which, interestingly, came faster and easier than my own faith in my body.

I’m now moving into about 30 hours without the drug. The tingliness is back down to medium level (noticeable and bothersome but not an obstacle to getting things done). I am abnormally tired, but maybe that’s just a side effect of a week or so or poor sleep. I read that most people will have it out of their system within five or six days, but for some people it could take up to 21 days. I also read that even once it’s out of your system, you could still experience effects because your system is used to it. I’m crossing my fingers that won’t be the case for me because I’ve only been on it (this time around) for a month.

Side note about this appointment: I managed, near the end of the appointment, to tell Tabitha that I’d had a lot of suicidal thoughts in the preceding days. She asked me, “How would you do it?” and I couldn’t answer her, even though I did have some idea, of course. It felt so preposterous, and I was too embarrassed to talk about it. I just told her I wouldn’t do it. I think she believed me, but she still threw in a guilt-lecture about what a terrible thing I’d be doing to my family. Yes, yes, I know that!

*** *** ***

I also have a story about therapy relationship repair work, but that, my dear friends, has to wait for another post. Nortriptyline withdrawal–or something–is not allowing me to keep my eyes open much longer.

7 thoughts on “A Little Repair Work

  1. Yay that Tabitha validating your feelings and knowledge about what your body needs helped you to believe it, too. And, just an FYI, I often “ask” my doctors if it’s okay to adjust a medication or try something new, when really I am meaning to say “I’m going to do this, unless you have a reasonable objection.” You don’t have anything to be ashamed of, I think as a society we are sort of indoctrinated to defer to doctors. It’s only in more recent years that is has become more socially acceptable to question them, and to work as a team with medical professionals. Anyway, I’m off track of what I was meaning to say. If you need repair work, then that means you can be fixed. You aren’t broken or damaged beyond repair. Keep listening to your inner knowing. You will get there. Xx💟

    Liked by 1 person

  2. oh q that is awful that you had to go through all that. tabitha sounds great though. Very understanding and I am glad she validated your feelings! what is the other name for the neurtriptoline? I’m bad with names of meds. much love and hugs going your way from all of us. xxx

    Like

  3. It’s taken me a long time to trust myself and my body enough to make my own choices about medication. I constantly worry that I’m wrong, but I have to remember that I’m the resident expert on my own body. Glad to see your prescriber was so good about this.

    Like

  4. Good for you for listening to your body!

    This may seem a bit odd, but have you had your b-12 levels checked recently? For some reason, my body just doesn’t process or hold on to b-12 the way that it should. One of the first signs of the deficiency was tingling caused by levels of a medication that shouldn’t have caused tingling at that dose. Particularly tingling in my legs and feet, although it eventually included my hands and arms as well. Talking with friends, 3 women in the next year realized that they had overlapping symptoms with me and all three had b12 deficiencies. One’s symptoms actually put her in the hospital. So, ever since, when someone talks about weird tingling symptoms, I feel the need to mention b12, just in case.

    Like

    • Thanks, I had never heard this. I will ask Tabitha about it next week. I do take a (small) B12 supplement, but who knows what my levels actually are? The tingling for me is also legs and feet, hands and arms, and then when I’m lying down it can turn into a whole body spasm. I’ve never experienced anything like it before, but it’s been a big issue for me over the past 7 months or so.

      Liked by 1 person

      • If there is an absorption problem, taking a supplement won’t help. Only b12 shots will do the trick. Basically, it’s another autoimmune disorder and I’m sure that you’re aware that trauma survivors have higher rates of autoimmune disorders due to our bodies surviving under so much stress for so long.

        Whatever is causing the tingling, I hope that you figure it out quickly. It’s a symptom to be taken seriously because it can be a sign that perms ant damage is taking place to the long nerves.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s